Minnesota, 2015

Hail in Minnesota, August 6, 2015

August 6, 2015 · NWS FGF · 1 event in 1 county or zone

A lone thunderstorm tracked across southern Lake of the Woods County on the morning of August 6th, where it dropped some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A lone thunderstorm tracked across southern Lake of the Woods County on the morning of August 6th, where it dropped some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 5:34 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 6, 5:34 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 PM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 634 PM CDT THU AUG 6 2015

NOT EVEN SEEING MUCH LIGHTNING FROM THE STORMS THAT LINGER OVER
THE FA. THE STEADIER RAIN UP AROUND THE COOPERSTOWN AREA WILL
PROBABLY SLOWLY ROTATE EAST THROUGH THE EVENING AND WILL PROBABLY
SLOWLY FALL APART. OTHER SHOWERS/TSTMS SCATTERED ABOUT WILL
PROBABLY ALSO CONTINUE TO SLOWLY WEAKEN THRU THE EVENING. STILL
LOOKING DRY FOR THE GRAND FORKS AREA BACK TOWARD LANGDON AND
DEVILS LAKE. SEVERE AND HEAVY RAIN THREAT HAS PASSED.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 310 PM CDT THU AUG 6 2015

FORECAST CHALLENGES CONCERN EVENING SEVERE/HEAVY RAIN THREAT AND
LATER PERIOD PCPN CHANCES. MODELS OVERALL IN FAIR AGREEMENT
THROUGH THE PERIOD AND WILL USE BLEND. WILL LEAN EVENING POPS TO
CAMS/SHORT RANGE MODEL GUIDANCE WHICH IS ALSO IN GENERAL
AGREEMENT.

ROBUST SHORTWAVE/VORTICITY MAXIMA TRACKING EAST ALONG THE EASTERN ND/SD
BORDER AREA. ASSOCIATED SURFACE PATTERN RATHER UNORGANIZED WITH
SURFACE LOW FROM ND/MN/CANADIAN BORDER AREA WITH TRAILING BOUNDARY
THROUGH SE ND INTO S CENTRAL SD. CLOUD COVER HAS DAMPENED MID
LEVEL LAPSE RATES AND STRONGEST SHEAR CURRENTLY ACROSS SOUTH HALF
OF SD INTO S MN. FAVORED INSTABILITY/CAPE FROM FA SOUTH OF I94
INTO E SD. CLOUD COVER HAS ALSO KEPT TEMPERATURES BELOW CONVECTIVE
TEMPERATURE THRESHOLDS WHICH ARE IN THE MID 80S. STILL CANNOT
RULE OUT POTENTIAL FOR SEVERE BUT CERTAINLY DOES NOT LOOK CERTAIN
OR WIDESPREAD. AS FAR AS HEAVY RAIN 1.5 INCH PRECIPITABLE H2O
VALUES HAVE REACHED ND/SD BORDER AREA. MOST SHORT RANGE/CAMS MODEL
GUIDANCE IN AGREEMENT IN PROPAGATING CURRENT CLUSTERS OF
CONVECTION ENE FAIRLY PROGRESSIVELY. CANNOT RULE OUT LOCALIZED
HEAVY RAIN BUT NOT SEEING ENOUGH OF A SIGNAL TO WARRANT ANY FLOOD
HEADLINES. SAME GUIDANCE ALSO HAS MOST PCPN EAST OF THE SOUTHERN
VALLEY LATE EVENING. AREAS ALONG AND NORTH OF HIGHWAY 2 MAY NOT
SEE ANY PCPN. NOT MUCH COOLING THROUGH THE COLUMN AND WITH
DEWPOINTS HOLDING IN THE 60S MINIMUM TEMPERATURES SHOULD BE
SIMILAR IF NOT WARMER THAN THIS MORNING.

MOST PCPN SHOULD EXIT FA TO THE EAST FRIDAY AM WITH MOST AREAS DRY
DURING THE DAY. CLOUDS WILL GOVERN TEMPERATURES BUT WITH THERMAL
RIDGE SHIFTING OVER THE FA LATER IN THE DAY ANY BREAKS COULD BUMP
TEMPERATURES UP TO AT OR ABOVE AVERAGE.

AS UPPER LOW TRACKS ACROSS S CANADIAN PRAIRIE PROVINCES BROAD MID
LEVEL SHEAR AXIS WILL CROSS FA. COULD SEE SOME SCATTERED ACTIVITY
ALONG ASSOCIATED SURFACE BOUNDARY SO WILL KEEP LOW END POPS GOING
INTO SATURDAY MAINLY OVER SE HALF OF THE FA.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 310 PM CDT THU AUG 6 2015

ANOTHER WAVE WILL CROSS THE CENTRAL PLAINS SATURDAY NIGHT INTO
SUNDAY. BEST POTENTIAL FOR ANY PCPN WITH THIS FEATURE WILL BE
ACROSS SOUTHERN FA. TEMPERATURES WILL CONTINUE TO BE CLOSE TO
AVERAGE.

MON NIGHT THROUGH THU/ AN UPPER RIDGE WILL AMPLIFY JUST
EAST OF THE ROCKIES EARLY NEXT WEEK AND BRING DRY WEATHER TO THE
REGION THROUGH AT LEAST THE FIRST HALF OF THE WORK WEEK. WHILE MODEL
BLEND DOES SHOW SOME LOW POPS FOR WED NIGHT INTO THU...CONFIDENCE IS
LOW HOWEVER A SERIES OF WAVES DO BEGIN TO BREAK DOWN THE RIDGE ON
THU. WILL ALSO RESULT IN A WARMING TREND THROUGH THE WEEK...WITH
DAYTIME HIGHS IN THE MID 80S ON WED AND THU. RIDGE BREAKS DOWN AND
SHIFTS EAST TOWARD NEXT WEEKEND AS A STRONG UPPER LOW MOVES OUT OF
THE CANADIAN ROCKIES. THINK ANY SHOWER/TSTM THREAT SHOULD END AT
KFAR/KTVF/KBJI BY MID TO LATE EVENING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 634 PM CDT THU AUG 6 2015

MAIN QUESTION THIS EVENING IS THE LOW CLOUDS AROUND KBJI. WITH
SUCH WEAK SFC WINDS NOT SURE IF THEY WILL PUSH OFF TO THE EAST OR
LINGER THRU THE NIGHT. HAVE GONE THE PESSIMISTIC ROUTE FOR NOW.
THINK SINCE KBJI HAD RAIN EARLIER SOME FOG MAY ALSO FORM LATE. FOG
ALSO POSSIBLE AT KFAR...BUT WILL LEAVE OUT FOR OTHER SITES FOR NOW
SINCE PCPN WAS NEAR NIL. DEW POINTS STILL HIGH SO WILL TAKE
ANOTHER LOOK BY MID TO LATE EVENING AND ADJUST IF NEED BE.
OTHERWISE EXPECT THE MID CLOUDS OVER EASTERN ND TO SLOWLY PUSH
EAST. WINDS LOOK PRETTY LIGHT UNTIL MID TO LATE FRI MORNING WHEN
KDVL SHOULD SEE A SW FLOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...GODON
Hazardous weather outlook, Aug 6, 4:01 AM CST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
501 AM CDT THU AUG 6 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
501 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE SOUTHERN
PORTIONS OF SARGENT...RICHLAND...WILKIN AND ALL OF GRANT COUNTY
AND A MARGINAL RISK FROM COUNTIES ALONG AND SOUTH OF THE HWY 200
CORRIDOR FOR THUNDERSTORMS WITH THE PRIMARY THREATS OF DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY THERE WILL MULTIPLE CHANCES FOR
THUNDERSTORMS THOUGH AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JK

In the hours before

Special weather statement, Aug 6, 2:07 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT THU AUG 6 2015

MNZ029-030-040-NDZ053-062100-
WILKIN MN-GRANT MN-WEST OTTER TAIL MN-RICHLAND ND-
307 PM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...
SOUTHWESTERN OTTER TAIL...NORTHWESTERN GRANT AND SOUTHEASTERN
RICHLAND COUNTIES UNTIL 400 PM CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SONORA...OR 14 MILES SOUTHWEST OF WAHPETON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FAIRMOUNT AROUND 315 PM CDT.
  CAMPBELL...DORAN AND TENNEY AROUND 330 PM CDT.
  NASHUA AROUND 340 PM CDT.
  WESTERN AROUND 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL COULD ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 4614 9704 4632 9613 4596 9599 4596 9626
      4602 9627 4602 9657 4596 9657 4595 9699
TIME...MOT...LOC 2006Z 260DEG 35KT 4609 9677

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 214 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
August 6, 6:05 PM CST
Where
Lake of the Woods County, 0.46 mi E of Faunce
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -94.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588075.